Wed06192019

Last updateMon, 29 Apr 2019 1pm

Features

You Could Lose More Than Just Weight With Diet Pills

Lose More than WeightIt’s that time of year again: Spring Break has ended and summer is around the corner. The birds are chirping, the trees are green and little string bikinis are scattered in the display windows once more. At this point in the year, one might think it is time to hit the gym, but no; students are heading to CVS to pick up the latest and greatest diet pill to hit the market, such as Hydroxycut and Trimspa.

Mary Lou Dalessandro, a Nurse Practitioner at the University, said, “Because obesity is an important health problem in this country, the desire to become thin is often a primary goal of college students. However, being thin and being healthy are not often the same. Many students turn to over-the-counter diet pills to achieve quick results.”

In some cases, diet pills are just the trick to lose that extra winter weight students are carrying around. Alex Cohen, a graduate student at the University, has taken diet pills and supplements for several years now. “I started taking Xenadrine to lose the small percentage of body fat that I had left. As a result I am now a personal trainer at the New York Sports Club. Without Xenadrine, I’m not sure I could have sculpted my abs enough. It was worth the risk of experiencing side effects,” said Cohen.

However, these little caffeine capsules do not always work so well. Kayla Nennecke, senior at Seton Hall University, knows all about the diet pill hype. “Last year I wasn’t quite ready for the summer so I decided to take Hydroxycut, which my friend had recommended,” she said.

But Nennecke soon discovered that the side effects written on the side of the box are not just there for decoration. “After taking the pills for about three days, my heart felt like it was fluttering in my chest. I decided to read the label and saw that increased heart rate was, in fact, a side effect,” she said. According to Substance Awareness Coordinator, Suanne Schaad, increased heart rate and blood pressure are only two of many side effects. “Some of the most common side effects are dry mouth, sleeplessness, headache, back pain, constipation, nausea, dizziness, anxiety and depression,” said Schaad.

Nennecke made it clear that many students don’t take into consideration that these pills are powerful and should not be taken lightly. “I realized after about five days that if I took one of the pills without a meal I would become dizzy and lightheaded. That was when I decided to stop taking them.”

Another common problem found when taking over the counter weight loss supplements for quick results is the rapid weight gain after you are off the pill. “Many people stop using diet pills due to the unpleasant side effects. Weight loss is usually small, and regain is the norm unless accompanied by exercise and healthy food choices. Studies show that most people gain all the lost weight back once the pills are stopped,” said Dalessandro.

Another case involved University student Jamie Pinkus (Student’s name has been changed to protect her identity) was looking to lose about 15 pounds before she went on a winter break vacation to Aruba and decided to take a newly marketed diet pill known as Alli. “Never again will I take anything that stimulates weight loss,” said Pinkus.

“I had been taking Alli for two days when suddenly I was overcome with diarrhea and stomach pains. I had to stop on my way home from class to use a 7-11 bathroom! At that point, I knew it was time to throw the pills into the trash,” said Jamie.

One issue students might not be considering when purchasing weight loss stimulants is that they are psychologically addictive.

Kate Memoli, a psychological counselor at the University, said, “Diet pills are often the beginning of the development of an eating disorder, such as anorexia or bulimia, which can be become serious and difficult to treat. Eating disorders that are not treated can lead to serious medical issues, and in some cases will result in death.”

According to Schaad, eating right and exercising regularly is the first place to start if students want to lose weight and keep it off in a healthy manner. Always drink lots of water, eat fruits and vegetables and keep your carbohydrate intake to a minimum.

Avoiding high in fat foods and sugar will also speed up the process.

Many people find that losing weight without diet pills can be Pills continued from p.1 extremely challenging. However, losing weight the proper way can be extremely rewarding.

Brooke Lupo, senior at Rutgers University, recently lost over 50 pounds by completely altering her lifestyle. “I stopped eating donuts and lying on the couch all day. I now eat a healthy diet, high in fiber, and exercise almost every day,” she said.

Oftentimes, losing weight can be easier when done in a way that is fun. “I used to try working out but nothing really held my attention until I started Zumba at Elite Fitness. I fell in love with the dance moves and the music. Working out is now fun and I have become motivated to eat healthier,” she said.

Losing weight the way Brooke did does not happen overnight, but in the long run slower weight loss is more beneficial. “I had tried all of the fad diets and even tried diet pills but nothing kept the weight off for good. The only way to maintain a healthy weight is to eat right and exercise,” said Lupo.

Losing weight the healthy way is not easy, but it is possible.

According to Schaad, if a student feels that they are addicted to diet pills or looking for ways to stop, they can visit the Office of Substance Awareness in the Health Center.

They will be provided with free and confidential counseling services for students concerning substance abuse.

PHOTO COURTESY of Kelly Brockett

Contact Information

CAMPUS LOCATION
The Outlook
Jules L. Plangere Jr. Center for Communication
and Instructional Technology (CCIT)
Room 260, 2nd floor

MAILING ADDRESS
The Outlook
Monmouth University
400 Cedar Ave, West Long Branch, New Jersey
07764

Phone: (732) 571-3481 | Fax: (732) 263-5151
Email: outlook@monmouth.edu